Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Second-order time degenerate parabolic equations

Author: Margaret C. Waid
Journal: Trans. Amer. Math. Soc. 170 (1972), 31-55
MSC: Primary 35K10
MathSciNet review: 0304860
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study the degenerate parabolic operator $Lu = \sum \nolimits _{i,j = 1}^n {{a^{ij}}{u_{{x_j}{x_j}}}} + \sum \nolimits _{i = 1}^n {{b^i}{u_{{x_i}}}} - c{u_t} + du$ where the coefficients of $L$ are bounded, real-valued functions defined on a domain $D = \Omega \times (0,T] \subset {R^{n + 1}}$. Classically, $c(x,t) \equiv 1$ or, equivalently, $c(x,t) \geq \eta > 0$ for all $(x,t) \in \bar D$. We assume only that $c$ is non-negative. We prove weak maximum principles and Harnack inequalities. Assume that ${a^{ij}}$ is constant, the coefficients of $L$ and $f$ and their derivatives with respect to time are uniformly Hölder continuous (exponent $\alpha$) in $\bar D,\bar D$ has sufficiently nice boundary, $c > 0$ on the normal boundary of $D$, $\psi \in {\bar C_{z + \alpha }}$, and $L\psi = f$ on $\partial B = \partial (\bar D \cap \{ t = 0\} )$. Then there exists a unique solution $u$ of the first initial-boundary value problem $Lu = f,u = \psi$ on $\bar B + (\partial B \times [0,T])$; and, furthermore, $u \in {\bar C_{2 + \alpha }}$. All results require proofs that differ substantially from the classical ones.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35K10

Retrieve articles in all journals with MSC: 35K10

Additional Information

Keywords: Degenerate parabolic equations, nonuniformly parabolic operator, first initial-boundary value problem, maximum principles, Harnack inequality, a priori estimates, existence of a unique classical solution
Article copyright: © Copyright 1972 American Mathematical Society